Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 1, NWS Des Moines, IA

January 5, 202020 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 5, 2020, 3:09 AM CST for 20 counties in Iowa. It took effect at Jan 5, 2020, 8:00 AM CST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2020, 3:09 AM CST (09:09 UTC)
In effect from
Jan 5, 2020, 8:00 AM CST
Expired
Jan 5, 2020, 4:00 PM CST
In force
8 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

547 
WWUS73 KDMX 050909
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
309 AM CST Sun Jan 5 2020

IAZ004>006-015-016-023>025-033>036-051715-
/O.NEW.KDMX.WI.Y.0001.200105T1400Z-200105T2200Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, and Webster City
309 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northwest Iowa.

* WHEN...From 8 AM this morning to 4 PM CST this afternoon. The
  strongest winds will occur between 8 AM and noon.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles on north/south roadways will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ007-017-026>028-037-038-051715-
/O.NEW.KDMX.WI.Y.0001.200105T1700Z-200105T2200Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg
309 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northeast Iowa.

* WHEN...From 11 AM this morning to 4 PM CST this afternoon. The
  strongest winds will occur between 11 AM and 3 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles on north/south roadways will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

FAB
For more information from the National Weather Service visit
https://weather.gov/desmoines
3 follow-up statements
632 
WWUS73 KDMX 051152
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
552 AM CST Sun Jan 5 2020

IAZ044-052000-
/O.EXA.KDMX.WI.Y.0001.200105T1400Z-200105T2200Z/
Crawford-
Including the city of Denison
552 AM CST Sun Jan 5 2020

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with a few gusts up to 45
  mph expected.The strongest winds will occur between 8 AM and 
  noon.

* WHERE....Portions of west central Iowa.

* WHEN...From 8 AM this morning to 4 PM CST this afternoon. The 
  strongest winds will occur between 8 AM and noon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles on north/south roadways will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ004>006-015-016-023>025-033>036-052000-
/O.CON.KDMX.WI.Y.0001.200105T1400Z-200105T2200Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, and Webster City
552 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northwest Iowa.

* WHEN...From 8 AM this morning to 4 PM CST this afternoon. The 
  strongest winds will occur between 8 AM and noon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles on north/south roadways will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ007-017-026>028-037-038-052000-
/O.CON.KDMX.WI.Y.0001.200105T1700Z-200105T2200Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg
552 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
4 PM CST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northeast Iowa.

* WHEN...From 11 AM this morning to 4 PM CST this afternoon. The 
  strongest winds will occur between 11 AM and 3 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  High profile vehicles on north/south roadways will be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
264 
WWUS73 KDMX 051615
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1015 AM CST Sun Jan 5 2020

IAZ004>006-015-016-023>025-033>036-044-052200-
/O.CON.KDMX.WI.Y.0001.000000T0000Z-200105T2200Z/
Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-
Wright-Sac-Calhoun-Webster-Hamilton-Crawford-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Emmetsburg, Garner, Britt, Kanawha, Pocahontas, 
Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, 
Clarion, Belmond, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, and Denison
1015 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northwest Iowa.

* WHEN...From 8 AM this morning to 4 PM CST this afternoon. The 
  strongest winds will occur between 8 AM and noon.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles on north/south roadways may find travel
  difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ007-017-026>028-037-038-052200-
/O.CON.KDMX.WI.Y.0001.200105T1700Z-200105T2200Z/
Worth-Cerro Gordo-Franklin-Butler-Bremer-Hardin-Grundy-
Including the cities of Northwood, Manly, Mason City, Clear Lake,
Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington,
Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, and Wellsburg
1015 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of north central into northeast Iowa.

* WHEN...From 11 AM this morning to 4 PM CST this afternoon. The 
  strongest winds will occur between 11 AM and 3 PM.

* IMPACTS...Gusty winds could blow around unsecured objects. High
  profile vehicles on north/south roadways may find travel
  difficult at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
449 
WWUS73 KDMX 052134
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
334 PM CST Sun Jan 5 2020

IAZ004>007-015>017-023>028-033>038-044-052245-
/O.EXP.KDMX.WI.Y.0001.000000T0000Z-200105T2200Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, and Denison
334 PM CST Sun Jan 5 2020

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

Wind gusts up to 30 MPH are possible during the first couple hours
of the evening. Winds will continue to diminish as the evening
progresses. Therefore, the Wind Advisory will be allowed to
expire.  

$$

Krull

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 5, 3:08 AM CST, 1 minute earlier.

Area forecast discussion, Jan 5, 3:08 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
308 AM CST Sun Jan 5 2020

.SHORT TERM.../Today through Tonight/
Issued at 308 AM CST Sun Jan 5 2020

Confidence: High

Main concern today will be quick shot of stronger winds. Another
northern stream Clipper is diving southeast and will be initially
keeping the area under south southwest flow through about 14z over
the northwest when winds become west and northwest then rapidly
increasing to 25 to 30 mph in the mid morning hours and then spread
east over the remainder of the morning and afternoon. Low pressure
in southern Manitoba will move east swinging a cold front quickly
southeast as a stronger upper level jet streak also sweeps east
southeast which eventually overtakes a trough/warm front in our area
now and forms an occlusion over eastern Wisconsin by midday. Though
winds aloft increase to 50 to 55 kts with strong mid level
subsidence, there continues to be a trend for only a brief period of
cold air advection immediately behind the cold front which should be
enough to provide a brief 2 to 3 hour window of gradient winds to
near 30 mph and wind gusts to around 45 mph beginning over the
northwest around 14z and east of I-35 by 16-17z. Models differ
somewhat on the southern extent of this process, but for now the
better forcing and subsident/cold air advection processes appear to
be mainly along and north of Highway 20. South of this line, there
may be a few brief gusts to near 40 or slightly higher.  With all of
the above considerations, will be issuing a wind advisory after
inter office coordination; beginning west of I35 at 14z and along
and east of I35 at 17z. The entire advisory will be done by 22z but
have not attempted to finalize the ending time west...leaving it to
the day shift to trim counties as needed.  With warm air advection
ahead of the advancing cold front, highs today will reach the lower
to mid 30s northwest to the upper 30s/lower 40s northeast. South
sections can expect to see mid to upper 40s prior to the frontal
passage.  Tonight weak high pressure will move into the region with
winds diminishing into the evening hours. Lows tonight will drop
into the teens northwest to the mid 20s in the far south.  Tomorrow
another weak system will track east and bring another shield of
clouds across the region. Highs will be slightly cooler across the
south with the clouds and only reach the lower to mid 40s.

.LONG TERM.../Monday through Saturday/
Issued at 308 AM CST Sun Jan 5 2020

Confidence: Medium

No major changes to the extended are expected with quiet and dry
weather Tuesday into Wednesday. A deepening lee side trough and
moisture sliding southeast out of the Rockies Wednesday will provide
for an increase in clouds with warming temperatures.  Highs Tuesday
into Wednesday will reach the 30s to lower 40s in the south. By
Thursday the models are still trying to begin a phasing process of
the northern/southern streams but today are beginning to shift the
process just east of the area. Ensemble members still suggest some
chances for precipitation across the region Thursday into Friday as
the second of two waves moving northeast out of the southern states
may still clip Iowa into Friday and early Saturday. Thursday should
be the warmest day next week with highs in the 40s to 50s with Friday
and Saturday again cooling off. With some uncertainty moving
forward and an active southern stream expected next week, will
need to monitor the evolution of the pattern as a better picture
of the energy/waves becomes more apparent.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1130 PM CST Sat Jan 4 2020

VFR conditions are anticipated through the TAF period and beyond.
However, as winds continue to increase just off the deck, wind
shear in the bottom 2000 ft has necessitated LLWS groups at all
terminals overnight into Sunday morning. This will abate only as
surface winds increase substantially on Sunday, and could become
an issue again with slackening/decoupling on Sunday night.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 4 PM CST this afternoon
for IAZ004>006-015-016-023>025-033>036.

Wind Advisory from 11 AM this morning to 4 PM CST this afternoon
for IAZ007-017-026>028-037-038.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Lee
Hazardous weather outlook, Jan 4, 3:19 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
319 PM CST Sat Jan 4 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-052130-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
319 PM CST Sat Jan 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds are expected on Sunday with gusts
over 40 mph possible. The strongest winds will be over the
northern half of the state. Another round of gusty winds arrives
late Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.